Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 152, NWS Raleigh, NC

June 21, 2011Harnett County, Johnston County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 21, 2011, 7:26 PM EDT for Harnett County, Johnston County, North Carolina. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2011, 7:26 PM EDT (23:26 UTC)
Expired
Jun 21, 2011, 8:15 PM EDT
In force
49 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Harnett County, NC, Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 40 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 7:35 PM EDTHAIL 1Benson, NCNICKEL TO QUARTER SIZE HAIL IN BENSON
Jun 21, 7:45 PM EDTHAIL 11 Wnw Benson, NCQUARTER SIZED HAIL WAS REPORTED ALONG WEST WOODALL STREET NEAR SOUTH MCLAMB STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WUUS52 KRAH 212326
SVRRAH
NCC085-101-220015-
/O.NEW.KRAH.SV.W.0152.110621T2326Z-110622T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
726 PM EDT TUE JUN 21 2011

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA
  EAST CENTRAL HARNETT COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 815 PM EDT

* AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DUNN...OR 14 MILES SOUTHEAST OF
  LILLINGTON...MOVING NORTHEAST AT 10 MPH. QUARTER SIZED HAIL AND
  WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BENSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A VEHICLE OR A NEARBY
BUILDING. AS A LAST RESORT...LIE DOWN IN A LOW LYING AREA AND COVER
YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3525 7864 3526 7865 3535 7866 3558 7858
      3535 7830 3526 7844 3526 7849 3531 7854
      3531 7855 3530 7858 3528 7858 3525 7862
TIME...MOT...LOC 2326Z 209DEG 10KT 3533 7857

$$

ELLIS
2 follow-up statements
232 
WWUS52 KRAH 212342
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
742 PM EDT TUE JUN 21 2011

NCC085-212352-
/O.CAN.KRAH.SV.W.0152.000000T0000Z-110622T0015Z/
HARNETT NC-
742 PM EDT TUE JUN 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HARNETT COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3526 7849 3530 7853 3531 7854 3534 7853
      3536 7856 3539 7858 3540 7860 3542 7860
      3545 7862 3558 7858 3535 7830 3526 7844
TIME...MOT...LOC 2342Z 209DEG 10KT 3537 7854

$$

NCC101-220015-
/O.CON.KRAH.SV.W.0152.000000T0000Z-110622T0015Z/
JOHNSTON NC-
742 PM EDT TUE JUN 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHWESTERN JOHNSTON COUNTY...

AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
BENSON...OR 15 MILES SOUTHWEST OF SMITHFIELD...MOVING NORTHEAST AT 10
MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... FOUR OAKS AND COATS
CROSSROADS.

THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3526 7849 3530 7853 3531 7854 3534 7853
      3536 7856 3539 7858 3540 7860 3542 7860
      3545 7862 3558 7858 3535 7830 3526 7844
TIME...MOT...LOC 2342Z 209DEG 10KT 3537 7854

$$

ELLIS
692 
WWUS52 KRAH 220006
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
806 PM EDT TUE JUN 21 2011

NCC101-220016-
/O.EXP.KRAH.SV.W.0152.000000T0000Z-110622T0015Z/
JOHNSTON NC-
806 PM EDT TUE JUN 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JOHNSTON COUNTY 
EXPIRES AT 815 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING WILL BE ALLOWED TO EXPIRE.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

WHILE THE IMMEDIATE SEVERE WEATHER THREAT HAS DISSIPATED...ADDITIONAL
SEVERE WEATHER IS POSSIBLE DURING THE NEXT FEW HOURS. BE PREPARED TO
MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE SHELTER IF A WARNING IS
ISSUED.

LAT...LON 3526 7849 3530 7853 3531 7854 3534 7853
      3536 7856 3539 7858 3540 7860 3542 7860
      3545 7862 3558 7858 3535 7830 3526 7844
TIME...MOT...LOC 0006Z 209DEG 10KT 3543 7850

$$

ELLIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:15 PM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 21, 3:15 PM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT TUE JUN 21 2011

.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL BUILD ACROSS OUR REGION THIS EVENING
THROUGH WEDNESDAY BRINGING HOT CONDITIONS. A WEAKENING UPPER
TROUGH WILL APPROACH WESTERN NORTH CAROLINA LATE WEDNESDAY AND
THURSDAY INCREASING THE CHANCE OF LATE DAY THUNDERSTORMS.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 315 PM TUESDAY...

COMPLEX FORECAST THIS AFTERNOON WITH WIDESPREAD SMOKE FROM WILDFIRES
AND CONTINUED DIFFICULTY WITH THE FORECAST OF CONVECTIVE INITIATION
AND EVOLUTION.

FIRST A WILDFIRE IN PENDER COUNTY THAT STARTED ON FRIDAY FROM A
LIGHTNING STRIKE ERUPTED ON MONDAY AND IS PRODUCING WIDESPREAD
SMOKE ACROSS THE COASTAL PLAIN AND TRIAD AREA. THE SMOKE ARRIVED
WITH A LIGHT SE FLOW OVERNIGHT AND A LOW MIXED LAYER. VISIBILITIES
HAVE BEEN AS LOW AS 2 MILES AT KRDU AND AROUND 4 MILES AT AROUND A
HALF DOZEN OTHER METAR LOCATIONS. SFC WINDS WILL REMAIN LIGHT THIS
EVENING AND WILL TEND TO VEER AROUND TO MORE SOUTHWESTERLY. THE
LIGHT SPEEDS WONT PROVIDE RAPID ALLEVIATION OF THE SMOKE AND LOW
VISIBILITIES TONIGHT AND AS THE BOUNDARY LAYER COLLAPSES...
CONDITIONS COULD WORSEN LOCALLY. OUTFLOW FROM CONVECTION THIS
EVENING COULD PROVIDE SOME RELIEF FROM THE SMOKE BUT PINPOINTING THE
LOCATION AND IMPACT OF THIS IS FOOLHARDY.

CONVECTION IS ALREADY ONGOING ACROSS THE HIGHER TERRAIN OF NC WITH
NUMEROUS REPORTS OF LARGE HAIL RECEIVED. THIS CONVECTION IS
DEVELOPING IN A REGION OF DIFFERENTIAL HEATING AND WILL TEND TO
DRIFT EAST AND NORTHEAST THIS EVENING WITH THE LIGHT W TO SW FLOW AT
MID LEVEL. THE ATMOSPHERE ACROSS THE PIEDMONT IS CHARACTERIZED BY
GOOD INSTABILITY WITH MLCAPES BETWEEN 2000-3000 J/KG WITH A MORE
STABLE AIRMASS ACROSS THE COASTAL PLAIN BECAUSE OF REDUCED
INSOLATION FROM CLOUDINESS AND SMOKE. EXPECT THIS CONVECTION TO MOVE
EAST AND EVENTUALLY OFF THE HIGHER TERRAIN. THE LOW LEVEL WIND FIELD
IS GENERALLY LIGHT ESPECIALLY IN THE LOWEST 4KM WHICH BUT THE
ASSOCIATED COOL POOL SHOULD SUPPORT AND DRIVE THE CONVECTION ACROSS
THE NORTHERN PIEDMONT THIS EVENING. WOULD EXPECT WIND THREAT TO BE
THE PRIMARY HAZARD THIS EVENING GIVEN THE FORECAST PROFILES OVER
CENTRAL NC BUT MOST OF THE SEVERE REPORTS THIS AFTN HAVE BE FROM
LARGE HAIL. WILL INCREASE POPS INTO THE MID CHANCE RANGE ACROSS THE
NW PIEDMONT...HIGHLIGHT LOW CHANCE POPS IN THE SOUTHERN COASTAL
PLAIN NEAR THE DISTURBANCE ALOFT WITH SLIGHT CHANCE ELSEWHERE FOR
THIS EVENING.

ANOTHER HOT DAY IS EXPECTED ON WEDNESDAY WITH HIGHS IN THE MID 90S
TO NEAR 100. AFTN DEW POINTS ON WEDNESDAY RANGE IN THE MID 60S TO
NEAR 70. HOURLY APPARENT TEMP GRIDS SUGGEST THAT THE HEAT INDEX WILL
GENERALLY REMAIN BELOW 105 DEGREES AND SHOULD PRECLUDE THE NEED FOR
A HEAT ADVISORY. WILL HIGHLIGHT THE ELEVATED HEAT INDECIES WITH THE
HWO. EXPECT ANOTHER SHOT OF AFTN CONVECTION ON WED WITH
THUNDERSTORMS DEVELOPING ALONG THE BLUE RIDGE AND PUSHING EAST
DURING THE EVENING. GREATEST CHANCES FOR PRECIP EXPECTED ACROSS THE
NW PIEDMONT. -BLAES

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 230 PM TUESDAY...

WEDNESDAY NIGHT:
THE VERTICALLY STACKED LOW CURRENTLY LOCATED ON THE IA/NE BORDER
WILL BE LOCATED IN WISCONSIN BY 00Z THU...MOVING OVER LAKE MICHIGAN
BY 12Z THU...WITH H5 TROUGHING/CYCLONIC FLOW ALOFT EXTENDING
SOUTHEAST INTO THE OH/TN VALLEYS. THE H5 RIDGE CURRENTLY MOVING OVER
THE CAROLINAS/MID-ATLANTIC WILL MOVE OFFSHORE BY 12Z THU...WITH
STRENGTHENING SOUTHWEST FLOW ALOFT OVER CENTRAL NC. A WEAKENING
FRONTAL ZONE EXTENDING SOUTHWEST FROM THE LOWER GREAT LAKES INTO THE
TN VALLEY (ASSOC/W THE VERTICALLY STACKED LOW) WILL APPROACH THE
MID-ATLANTIC/NC LATE WED NIGHT...BUT SHOULD REMAIN WEST/NW OF
CENTRAL NC THROUGH 12Z THU. EXPECT ENOUGH LINGERING INSTABILITY TO
SUPPORT CONVECTION OVERNIGHT IN ASSOC/W ANY DISTURBANCES IN CYCLONIC
FLOW ALOFT...PRIMARILY THROUGH MIDNIGHT. AS SUCH...THE PRECIP
FORECAST WILL PRIMARILY DEPEND ON THE TIMING/LOCATION OF ANY WEAK
PERTURBATIONS. WILL KEEP A 30% CHANCE IN THE NW PIEDMONT THROUGH
MIDNIGHT...WHERE AFOREMENTIONED DISTURBANCES WOULD BE MORE LIKELY TO
TRACK...WITH A SLIGHT CHANCE (20%) ELSEWHERE. AFTER MIDNIGHT WILL
LOWER POPS TO 20% EVERYWHERE. WITH PARTLY TO MOSTLY CLOUDY SKIES...
EXPECT BALMY LOWS IN THE LOWER/MID 70S.

THURSDAY:
THE VERTICALLY STACKED LOW IS PROGGED TO SLOWLY MEANDER OVER THE
NORTHERN GREAT LAKES ON THU...WITH CONTINUED CYCLONIC FLOW ALOFT
OVER THE TN/OH VALLEYS AND MID-ATLANTIC/NC. GFS/NAM BUFR SOUNDINGS
DIFFER GREATLY ON THE THERMODYNAMIC PROFILE ACROSS CENTRAL NC ON
THU...WITH THE GFS SHOWING DRY/SUBSIDENT MID-LEVELS WITH A ~1.00"
PWAT...AND THE NAM SHOWING A MOIST PROFILE WITH PWAT VALUES ~1.85".
ADDITIONALLY...MOS GUIDANCE IS SHOWING A ~10F RANGE IN HIGH TEMPS...
WITH THE MAV INDICATING 95F AT RDU AND THE MET 85F. GIVEN THAT THE
GFS/NAM SHOW A SIMILAR HEIGHT/MSLP PATTERN OVER CENTRAL NC...THE
AFOREMENTIONED DIFFERENCE IN THERMODYNAMIC PROFILES COULD BE A
RESULT OF SHORTWAVES IN CYCLONIC FLOW ALOFT...OR RATHER THE DPVA
AHEAD OF/SUBSIDENCE IN THE WAKE OF SAID DISTURBANCES. HOWEVER...GFS
H85 TEMPS ARE ~3F WARMER OVER CENTRAL NC THAN THE NAM THU
AFTERNOON...WITH SIMILAR H85 WIND SPEED/DIRECTIONS ON BOTH MODELS.
THIS TREND IS NOT JUST LIMITED TO THE CAROLINAS...BUT MUCH OF THE
SOUTHEAST STATES AS WELL...AND IT IS DIFFICULT TO ASCERTAIN WHY.
WITH THE ABOVE IN MIND...WILL FORECAST A SLIGHT CHANCE (20%) OF
SHOWERS/STORMS...WITH CHANCES/COVERAGE MOST LIKELY DEPENDING ON THE
PRESENCE/TIMING OF DISTURBANCES IN CYCLONIC FLOW ALOFT...ALTHOUGH IF
GFS THERMODYNAMIC PROFILES ARE  ON THE RIGHT TRACK WE WOULD LIKELY
BE TOO DRY/CAPPED FOR ANY CONVECTION TO DEVELOP. GIVEN THE
AFOREMENTIONED UNCERTAINTY W/REGARD TO H85 TEMPS...WILL SPLIT THE
DIFFERENCE BETWEEN MOS GUIDANCE...WITH HIGHS IN THE LOWER 90S...OR
89-94F.

THURSDAY NIGHT:
THE VERTICALLY STACKED LOW WILL CONTINUE TO MEANDER OVER THE UPPER
GREAT LAKES AND SOUTHERN ONTARIO THU NIGHT...WITH CYCLONIC FLOW
ALOFT EXTENDING SOUTH OVER THE OH/TN VALLEYS INTO THE MID-ATLANTIC
AND CAROLINAS. PRECIP CHANCES WILL BE TIED ENTIRELY TO ANY
DISTURBANCES IN CYCLONIC FLOW ALOFT AND THE DEGREE OF INSTABILITY
LINGERING DURING THE OVERNIGHT HOURS. WILL CONTINUE A TOKEN 20%
CHANCE OF STORMS WITH LOWS IN THE UPPER 60S TO LOWER 70S. -VINCENT

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 300 PM TUESDAY...

...PRECIP CHANCES EXPECTED TO INCREASE FRIDAY THROUGH
THE WEEKEND...

THE AFOREMENTIONED VERTICALLY STACKED CYCLONE OVER THE UPPER GREAT
LAKES AND SOUTHERN ONTARIO WILL BEGIN TO WEAKEN AND LIFT N/NE TOWARD
JAMES BAY ON FRI...WITH CONTINUED CYCLONIC FLOW ALOFT OVER THE TN
VALLEY...MID-ATLANTIC AND CAROLINAS...WITH A POSSIBILITY OF MORE
FOCUSED SHORTWAVE ENERGY APPROACHING CENTRAL NC FROM THE WEST FRI
EVE/NIGHT. AS A RESULT...EXPECT INCREASED PRECIP CHANCES ON FRI/FRI
NIGHT COMPARED TO PREVIOUS NIGHTS. WILL FCST 30-40% AT THIS TIME DUE
TO UNCERTAINTIES IN THE TIMING/EVOLUTION OF THE UPPER LEVEL
PATTERN...WITH NEAR OR SLIGHTLY ABOVE NORMAL HIGH TEMPS IN THE UPPER
80S TO LOWER 90S AND LOWS IN THE UPPER 60S TO LOWER 70S FRI NIGHT.

THROUGH THE WEEKEND INTO EARLY NEXT WEEK...EXPECT A STRENGTHENING H5
RIDGE OVER TX/MEXICO...A PERSISTENT H5 RIDGE OFFSHORE...AND WEAK H5
TROUGHING IN-BETWEEN OVER THE TN VALLEY...DEEP SOUTH AND CAROLINAS.
GIVEN SEASONAL BOUNDARY LAYER MOISTURE/INSTABILITY AND WEAK
TROUGHING ALOFT OVER AND JUST UPSTREAM OF CENTRAL NC...EXPECT
INCREASED CHANCES FOR SHOWERS/STORMS TO PERSIST THROUGH THE WEEKEND
INTO EARLY NEXT WEEK. WILL KEEP POPS NO HIGHER THAN 30% AT THIS TIME
DUE TO UNCERTAINTIES ASSOC/W THE UPPER LEVEL PATTERN. EXPECT
HIGH/LOW TEMPS NEAR NORMAL...UPPER 80S TO LOWER 90S AND UPPER 60S TO
LOWER 70S. -VINCENT

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 245 PM TUESDAY...

COMPLEX FORECAST SITUATION THIS AFTERNOON THROUGH EARLY WEDNESDAY
AFTERNOON WITH SMOKE AND POTENTIAL CONVECTION.

SMOKE FROM WILDFIRES IN SOUTHEASTERN NC WILL CONTINUE TO SPREAD INTO
CENTRAL NC...ADVERSELY AFFECTING VSBYS AND CIGS...MAINLY AT
KRDU/KFAY/KRWI. EXPECT VSBYS AND CIGS TO IMPROVE SLIGHTLY THIS AFTN
BEFORE THE COLLAPSE OF THE BOUNDARY LAYER TONIGHT RESULTS IN
DECREASING VSBYS AND CIGS. POOREST CONDITIONS ARE EXPECTED AT KRDU
THROUGH THIS EVENING AND THEN SHIFTING EAST TOWARD KRWI.

SCT CONVECTION FIRING ACROSS THE MTNS OF NC WILL SHIFT EAST AND
SHOULD IMPACT THE NW PIEDMONT TAF LOCATIONS -KINT/KGSO BETWEEN 22
AND 04Z. ADDED A PERIOD OF CBS TO TAFS TO ACCOUNT FOR THIS. NOT SURE
HOW FAR EAST THIS CONVECTION WILL MAKE. OTHER CONVECTION IS POSSIBLE
IN THE SANDHILLS AND SOUTHERN COASTAL PLAIN WHICH COULD IMPACT TAFS
AT KFAY AND POSSIBLY KRWI. NOT REAL CONFIDENT IN CHC OF TSRA SO WILL
OMIT FROM TAFS FOR NOW.

OUTSIDE OF SMOKE...MAINLY VFR CONDITIONS EXPECTED ON WEDNESDAY WITH
ANOTHER ROUND OF AFTERNOON CONVECTION POSSIBLE.

OUTLOOK...THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THURSDAY INTO THE WEEKEND WITH LOCALLY REDUCED VSBYS
AND CIGS. OTHERWISE...VFR CONDITIONS ARE FORECAST. -BLAES

&&

.CLIMATE...
TEMPERATURE RECORDS FOR JUNE 21-23:

RDU

DATE        |   MAX T    YEAR  | HIGH MIN  YEAR
------------------------------------------------
TUE JUN 21  |    99      1964  |   72    2009/1990
WED JUN 22  |   100      1981  |   77      1981
THU JUN 23  |   100      1986  |   73    2010/1996

GSO

DATE        |   MAX T   YEAR   | HIGH MIN  YEAR
------------------------------------------------
TUE JUN 21  |   100     1933   |   73    2009/1990
WED JUN 22  |    99     1933   |   75      1981
THU JUN 23  |    97     1988   |   73      2010

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BLAES
NEAR TERM...BLAES
SHORT TERM...VINCENT
LONG TERM...VINCENT
AVIATION...BLAES
CLIMATE...KC
Hazardous weather outlook, Jun 21, 1:57 PM EDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
157 PM EDT TUE JUN 21 2011

NCZ024-025-040>042-076>078-088-089-221800-
ORANGE-DURHAM-CHATHAM-WAKE-JOHNSTON-LEE-HARNETT-WAYNE-CUMBERLAND-
SAMPSON-
157 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SMOKE FROM A WILDFIRE IN PENDER COUNTY WILL SPREAD ACROSS THE AREA
THROUGH TONIGHT. THE SMOKE WILL BE THICK AT TIMES. THE SMOKE WILL
REDUCE VISIBILITIES AND IMPACT THOSE SENSITIVE TO AIR QUALITY
ISSUES.

HEAT INDICES WILL RANGE NEAR 100 DEGREES FOR A SHORT TIME THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDICES WILL LIKELY RANGE BETWEEN 100 AND 105 ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ021>023-038-039-073>075-083>086-221800-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-MOORE-
ANSON-RICHMOND-SCOTLAND-HOKE-
157 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
MOUNTAINS AND MOVE INTO THE WESTERN PIEDMONT LATE THIS AFTERNOON
AND EVENING. A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS IN EXCESS OF 58 MPH.

HEAT INDICES WILL RANGE BETWEEN 95 AND 100 DEGREES FOR A SHORT
TIME THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDICES WILL LIKELY RANGE BETWEEN 100 AND 105 ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ007>011-026>028-043-221800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WILSON-
157 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SMOKE FROM A WILDFIRE IN PENDER COUNTY WILL SPREAD ACROSS THE AREA
THROUGH TONIGHT. THE SMOKE WILL REDUCE VISIBILITIES AT
TIMES AND COULD IMPACT THOSE SENSITIVE TO AIR QUALITY ISSUES.

HEAT INDICES WILL RANGE NEAR 100 DEGREES FOR A SHORT TIME THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDICES WILL LIKELY RANGE BETWEEN 100 AND 105 ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, Jun 21, 6:36 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
636 PM EDT TUE JUN 21 2011

NCZ088-212315-
CUMBERLAND-
636 PM EDT TUE JUN 21 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN CUMBERLAND COUNTY
THROUGH 715 PM EDT...

AT 636 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
STEDMAN...OR ABOUT 10 MILES SOUTHEAST OF FAYETTEVILLE...MOVING EAST
AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL EASTERN
CUMBERLAND COUNTY.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3485 7855 3494 7886 3511 7880 3510 7866
      3508 7867 3499 7865 3494 7857 3491 7856
      3491 7854 3490 7854 3486 7850 3485 7850
TIME...MOT...LOC 2236Z 284DEG 10KT 3500 7872

WSS
Local storm report, Jun 21, 6:38 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
638 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 NNE SALEMBURG         35.07N  78.46W
06/21/2011  E1.25 INCH       SAMPSON            NC   PUBLIC

            PUBLIC REPORTED UP TO GOLF BALL SIZE HAIL NORTH OF
            SALEMBURG

&&

EVENT NUMBER RAH1100837

ELLIS
Local storm report, Jun 21, 6:43 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
643 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             3 N SALEMBURG           35.05N  78.51W
06/21/2011  E1.00 INCH       SAMPSON            NC   911 CALL CENTER

            911 DISPATCHER DROVE THROUGH QUARTER SIZE HAIL NORTH OF
            SALEMBURG

&&

EVENT NUMBER RAH1100838

ELLIS
Local storm report, Jun 21, 7:13 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
713 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             3 NNE BONNIE DOONE      35.14N  78.94W
06/21/2011  M1.00 INCH       CUMBERLAND         NC   PUBLIC

            PUBLIC REPORTS QUARTER HAIL EAST OF FORT BRAGG

&&

EVENT NUMBER RAH1100839

ELLIS
Special weather statement, Jun 21, 7:17 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
717 PM EDT TUE JUN 21 2011

NCZ042-077-089-220000-
HARNETT-JOHNSTON-SAMPSON-
717 PM EDT TUE JUN 21 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN SAMPSON...WESTERN
HARNETT AND SOUTHERN JOHNSTON COUNTIES THROUGH 800 PM EDT...

AT 716 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DUNN...OR ABOUT 15 MILES SOUTHEAST OF LILLINGTON...MOVING NORTHEAST
AT 10 MPH. A STORM SPOTTER IN DUNN REPORTED NICKEL SIZE HAIL AT 710
PM.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL EASTERN
HARNETT COUNTY...RURAL NORTHERN SAMPSON COUNTY... RURAL SOUTHERN
JOHNSTON COUNTY.

HAZARDS INCLUDE...
NICKEL SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3522 7862 3525 7862 3525 7868 3536 7867
      3542 7837 3515 7833
TIME...MOT...LOC 2316Z 230DEG 8KT 3530 7857

WSS
Local storm report, Jun 21, 7:26 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
726 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             VANDER                  35.04N 78.79W
06/21/2011  E1.75 INCH       CUMBERLAND         NC   FIRE DEPT/RESCUE

&&

SSHARP

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:47 AM EDTSpecial Weather StatementRAHFranklin, Nash, Vance58 min
Jun 21, 7:49 AM EDTSpecial Weather StatementRAHEdgecombe, Franklin, Granville, Halifax, Nash, Person and 3 more56 min
Jun 21, 8:45 AM EDTSpecial Weather StatementRAHEdgecombe, Franklin, Halifax, Nash, Vance, Warren90 min
Jun 21, 5:33 PM EDTSpecial Weather StatementRAHSampson42 min
Jun 21, 5:50 PM EDTSpecial Weather StatementRAHSampson40 min
Jun 21, 5:59 PM EDTSevere Thunderstorm WarningRAHSampson46 min
Jun 21, 6:06 PM EDTSpecial Weather StatementRAHHarnett39 min
Jun 21, 6:15 PM EDTSevere Thunderstorm WarningRAHCumberland45 min
Jun 21, 6:36 PM EDTSpecial Weather StatementRAHCumberland39 min
Jun 21, 6:46 PM EDTSevere Thunderstorm WarningRAHSampson35 min
Jun 21, 6:55 PM EDTSevere Thunderstorm WarningRAHCumberland35 min
Jun 21, 7:17 PM EDTSpecial Weather StatementRAHJohnston43 min
Jun 21, 7:30 PM EDTSevere Thunderstorm WarningRAHCumberland45 min
Jun 21, 7:38 PM EDTSevere Thunderstorm WarningRAHHarnett, Lee67 min
Jun 21, 7:42 PM EDTSevere Thunderstorm WarningRAHHoke, Moore48 min
Jun 21, 7:54 PM EDTFlash Flood WarningRAHCumberland, Sampson3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.